Virginia, 2007

Heavy Snow and Winter Weather in Virginia, April 7, 2007

April 7, 2007 · NWS AKQ · 11 events in 11 counties and zones

Low pressure developed over southern Virginia and deepened as it moved offshore. A band of moderate to heavy snow fell over portions of eastern Virginia as the storm strengthened off the Atlantic seaboard.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure developed over southern Virginia and deepened as it moved offshore. A band of moderate to heavy snow fell over portions of eastern Virginia as the storm strengthened off the Atlantic seaboard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 7, 2:34 AM EST, 26 minutes earlier.

Area forecast discussion, Apr 7, 2:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
334 AM EDT SAT APR 7 2007

.SHORT TERM /TODAY THROUGH SUNDAY/...
UNSEASONABLY CHILLY WX THROUGH THE WKND AS UPR LVL TROUGH RMNS
AMPLIFIED OVR THE ERN CONUS. (MNLY LGT) PCPN EVENT ATTM...WL BE
WINDING DN INLAND ERY/MID MRNG (FM W TO E)...LASTING LNGST ON THE
ERN SHR. WK LO PRES WL BE FORMING INVOF MOUTH OF THE BAY ERY THIS
MRNG...THEN MV OFFSHR THIS AFTN/EVE. LLVL CAA BEHIND DEPARTING STM
KICKS IN...RESULTING IN PARTIAL CLRG AND BRISK WNW WNDS. HIGH
TEMPS GENLY IN THE MID/UPR 40S.

CONCERNED ABT SN ACCUMS...WL CONT W/ ADVSRY. WRMR LLVLS SHOULD
LINGER LNGR INVOF ESE VA WHR ONSHR WNDS PERSIST FOR A FEW MR HRS
B4 TURNING NNW. AFT COORD...WL GENLY GO W/ 1-2 IN ACCUMS IN ADVSRY
(1-3 IN DORCHESTER CTY)...W/ BULK OF ACCUMS ON GRASSY AREAS...AND
UP TIL ABT SUNRISE. CONTD MENTION OF MIXED (LGT) PCPN THIS MRNG
E/CNTRL SXNS OF VA INTO NE NC.

SETTING UP TO BE COLDEST NGT ACRS THE FA (TNGT)...TO FIT W/
SURROUNDING OFFICES...WL BE ISSUING FRZ WRNG MOST PLCS AWAY FM THE
WTR...W/ XCPTN BEING THOSE CTYS THAT WL RMN IN WINTER WX ADVSRY
THIS MRNG (KPG THINGS SIMPLE - SOME OF THOSE AREAS WOULD BE ADDED
LTR AFT THE ADVSRY IS CANCELLED AND/OR EXPIRES).

SLGT MODERATION IN TEMPS ACRS FA BY MIDDAY/AFTN ON SUN AS WLY LLVL
FLO PREVAILS. GENLY MSNY...W/ TEMPS REACHING THE UPR 40S TO MID
50S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
NO CHGS MADE TO MED/XTNDD PDS. CONTD MODERATION IN TEMPS THROUGH
MIDWEEK...BUT STILL RMNG BLO NRML LVLS. DRY MON/TUE...CHC OF MUCH
NEEDED RA WED INTO ERY THU...B4 DRYING OUT AGN TO END THE WK.

&&

.AVIATION /07Z-06Z/...
GENERALLY MVFR CONDS THRU THIS MORNG...DUE TO PCPN. ISLTD IFR CONDS
ESPLY AT SBY...ORF...AND PHF. THEN...VFR CONDS ALL SITES THIS AFTN
INTO TNGT.

&&

.MARINE...
WILL MAINTAIN SCA CONDS ALL WTRS FM LATER THIS MORNG THRU AT LEAST
SUN MORNG...DUE TO CAA IN WAKE OF LO PRES MOVNG OFF THE CST THEN TWD
THE CANADIAN MARITIMES.

&&

.FIRE WEATHER...
WRT FIRE WX WATCH FOR TDA...PCPN OVRNGT...HIGH TEMPS ONLY IN THE
40S...AND FCST (MIN) RHS MIDDAY/AFTN HRS RMNG ABV
CRITERIA...GENLY 30-40% DESPITE BRISK WNDS. WL ISSUE SPS TO
HIGHLIGHT FIRE THREAT FOR TDA...AND HV WATCH CONTD FOR SUN ONLY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EDT THIS MORNING FOR
     MDZ021>025.

NC...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY FOR
     NCZ012>017-030>032.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR NCZ012>017-030>032.

VA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM EDT SUNDAY FOR
     VAZ048-049-060>063-065>072-079>084-086>094-096-097.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR VAZ060-061-065>070-079>081-087>089-092-093-096-097.

     WINTER WEATHER ADVISORY UNTIL 8 AM EDT THIS MORNING FOR VAZ064-
     073>078-085.

MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT SUNDAY
     FOR ANZ633-654-656-658.

     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 8 AM EDT SUNDAY
     FOR ANZ630>632-650-652.

&&

SHORT TERM/LONG TERM/FIRE WEATHER...25
AVIATION/MARINE...32
Hazardous weather outlook, Apr 7, 2:26 AM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 AM EDT SAT APR 7 2007

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-096-
097-080730-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-CHESAPEAKE-
326 AM EDT SAT APR 7 2007

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING   FIRE WEATHER WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-062-063-071-072-082>084-086-090-091-094-080730-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-HENRICO-KING WILLIAM-CHARLES CITY-
NEW KENT-GLOUCESTER-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
326 AM EDT SAT APR 7 2007

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA
OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-670-NCZ102-VAZ095-098>100-080730-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO
40 NM-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
ACCOMACK-NORTHAMPTON VA-
326 AM EDT SAT APR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-080730-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
326 AM EDT SAT APR 7 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ064-073>078-085-080730-
CAROLINE-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-MIDDLESEX-
326 AM EDT SAT APR 7 2007

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

In the hours before

Special weather statement, Apr 6, 9:29 PM EST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 PM EDT FRI APR 6 2007

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-096-
097-071100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...FARMVILLE...SOUTH HILL...CREWE...
COLONIAL HEIGHTS...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...FRANKLIN
1029 PM EDT FRI APR 6 2007

UNUSUALLY DRY CONDITIONS HAVE PERSISTED ACROSS SOUTHERN
VIRGINIA...AND NORTHEAST NORTH CAROLINA OVER THE PAST FEW
WEEKS...PRODUCING VERY DRY FORESTS AND FIELDS ACROSS THE REGION.

CONDITIONS WILL BECOME DRY AGAIN BY SATURDAY AFTERNOON...WITH
RELATIVE HUMIDITY VALUES DROPPING TO BETWEEN 20 AND 30
PERCENT. WIND SPEEDS WILL INCREASE TO BETWEEN 15 AND 25 MPH...WITH
GUSTS TO 30 MPH. THIS WILL MAINTAIN A CRITICAL THREAT FOR WILDFIRES
FROM SATURDAY AFTERNOON THROUGH SUNDAY...DESPITE COOL TEMPERATURES
STRUGGLING TO CLIMB MUCH ABOVE 50 DEGREES BOTH DAYS. OUTDOOR BURNING
IS PROHIBITED IN VIRGINIA BEFORE 4 PM...AND BURNING AT ANY TIME IS
NOT RECOMMENDED FOR NORTHEAST NORTH CAROLINA OR VIRGINIA THIS
WEEKEND.

BROWN
Special weather statement, Apr 7, 2:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 AM EDT SAT APR 7 2007

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-096-
097-072130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...FARMVILLE...SOUTH HILL...CREWE...
COLONIAL HEIGHTS...LAWRENCEVILLE...PETERSBURG...HOPEWELL...
EMPORIA...WAKEFIELD...FRANKLIN
335 AM EDT SAT APR 7 2007

UNUSUALLY DRY CONDITIONS HAVE PERSISTED ACROSS SOUTHERN
VIRGINIA...AND NORTHEAST NORTH CAROLINA OVER THE PAST FEW
WEEKS...PRODUCING VERY DRY FORESTS AND FIELDS ACROSS THE REGION.

CONDITIONS WILL BECOME DRY AGAIN BY THIS AFTERNOON...WITH
RELATIVE HUMIDITY VALUES DROPPING TO MAINLY BETWEEN 30 AND 35
PERCENT. WIND SPEEDS WILL INCREASE TO BETWEEN 15 AND 25 MPH...WITH
GUSTS TO 30 MPH. THIS WILL MAINTAIN A CRITICAL THREAT FOR
WILDFIRES THIS AFTERNOON...DESPITE COOL TEMPERATURES STRUGGLING TO
CLIMB ABOVE THE MID AND UPPER 40S THIS AFTERNOON.

OUTDOOR BURNING IS PROHIBITED IN VIRGINIA BEFORE 4 PM...AND
BURNING AT ANY TIME IS NOT RECOMMENDED FOR NORTHEAST NORTH
CAROLINA OR VIRGINIA THIS WEEKEND.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Accomack

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Accomack forecast zone
Reported by
Trained Spotter
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Four to six inches of snow fell in Parksley.

Heavy Snow, Northampton

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Northampton forecast zone
Reported by
Emergency Manager
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Up to four inches of snow fell countywide.

Heavy Snow, Northumberland

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Northumberland forecast zone
Reported by
Public
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Four inches of snow fell in Heathsville.

Heavy Snow, Lancaster

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Four to five inches of snow fell in Mollusk.

Heavy Snow, Richmond

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Five inches of snow fell in Haynesville. Three inches fell in Newland.

Winter Weather, Caroline

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Caroline forecast zone
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

One half to one and a half inches of snow in Bowling Green and Ruther Glen.

Winter Weather, Gloucester

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Up to three inches of snow fell in Gloucester.

Winter Weather, James City

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
James City forecast zone
Reported by
Trained Spotter
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

One to one and a half inches of snow fell in Williamsburg.

Winter Weather, King William

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
King William forecast zone
Reported by
Trained Spotter

One to one and a half inches of snow fell in Hanover and Mangohick.

Winter Weather, Louisa

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Louisa forecast zone
Reported by
Trained Spotter

Two to three inches of snow fell in Louisa.

Winter Weather, Middlesex

When
April 7, 3:00 AM EST to 9:00 AM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Two inches of fell in Stampers.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27997, 27998, 28000, 28002, 28005, 28007, 28008, 28009, 28011, 28013, 28017.